Hail, El Paso
- When
- August 8, 9:15 AM MST to 9:20 AM MST
- Where
- El Paso County, 1.75 mi ENE of Calhan
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.040, -104.270
A severe thunderstorm generated half dollar sized hail near Calhan during the morning of the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe thunderstorm generated half dollar sized hail near Calhan during the morning of the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 8, 4:20 AM MST, 4 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 520 AM MDT Wed Aug 8 2018 .SHORT TERM...(Today and tonight) Issued at 520 AM MDT Wed Aug 8 2018 Relatively active early morning as noted by showers and thunderstorms continuing over portions of Kiowa, Bent, Powers and Baca counties. Recent HRRR3 suggests that this precipitation should be exiting southeastern Colorado around 12Z this morning. Overall, adequate atmospheric moisture is expected to remain in place over the forecast district during the next 24 hours, although latest NAM soundings(centered over the I-25 corridor) indicate that decreasing precipitable water values should be realized into the mid-afternoon hours before increasing again from later this afternoon into tonight. In addition, PV analysis suggests that distinct upper system impacting eastern portions of the CWA early this morning will shift east of the area later this morning, with minimal upper energy impacting the forecast district from later this morning into tonight. Also, 0-6 KM bulk shear values are projected to run some 20% to 50% lower than bulk shears values noted the previous 2 days, helping to limit the potential for more widespread/organized strong to severe thunderstorms over the forecast district from later today into tonight, which matches well with SPC's Day 1 Marginal Risk Convective Outlook for the eastern 2/3rds of the forecast district. For sensible weather, will depict isolated to scattered shower and thunderstorm activity over the forecast district from this afternoon into tonight, with some marginally severe storms and locally heavy rainfall possible. Recent versions of the HRRR and NAMNST suggest that storms should develop over higher terrain locations along and west of Interstate 25 between noon and early afternoon and remain focused over primarily higher terrain locations into tonight, although not as intense and/or widespread as the previous 2 days. Also, in addition to projected low-grade gradient winds(outside of thunderstorms), expect that maximum and minimum temperatures should run near climatological averages during the next 24 hours. .LONG TERM...(Thursday through Tuesday) Issued at 520 AM MDT Wed Aug 8 2018 For Thursday...Although upper ridging will be building into the forecast district from the west, adequate atmospheric moisture in combination with an upper disturbance impacting primarily western locations(per PV analysis) will allow for another round of isolated to scattered thunderstorms, favoring higher terrain and western locations. Locally heavy rainfall, capable of producing flash flooding on recent burn scars will also be possible from Thursday afternoon into Thursday evening. From Friday into Monday...It still appears the upper high pressure will build into the forecast district from Friday into Monday, allowing the primary focus of more organized shower and thunderstorms to remain south to west of the majority of the forecast district from Friday into Monday, with locations such as the Eastern San Juan Mountains having the highest potential of realizing locally heavy precipitation, especially from Monday into Monday night. Elsewhere, have depicted primarily isolated to low grade scattered afternoon and evening showers and thunderstorms, favoring higher terrain locations during this time-frame. For Tuesday...next projected influx of monsoonal moisture will allow for increased precipitation chances, especially over the western 2/3rds of the CWA. Finally, continued low-grade gradient winds in combination with near seasonal maximum and minimum temperatures are anticipated over the forecast district during the longer term. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 520 AM MDT Wed Aug 8 2018 KCOS has the highest potential of experiencing showers and thunderstorms from 19Z to 01Z today, with KPUB and KALS having the highest potential from 00Z to 06Z, while ALS should continue to enjoy VFR conditions during the next 24 hours. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...77 LONG TERM...77 AVIATION...77
Hazardous Weather Outlook National Weather Service Pueblo CO 539 AM MDT Wed Aug 8 2018 COZ058>089-093>099-091145- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 539 AM MDT Wed Aug 8 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Adequate atmospheric moisture is expected to continue into tonight over the eastern mountains and southeastern Colorado plains. Isolated to scattered showers and thunderstorms are anticipated across the eastern mountains and Interstate 25 corridor this afternoon, with isolated to scattered showers and thunderstorms then expected from the eastern mountains into the southeastern Colorado plains tonight. The strongest storms will be capable of producing hail around 1.5 inches in diameter and wind gusts around 60 mph at times. In addition, locally heavy rainfall, capable of producing localized flash flooding, especially over recent burn scars will be possible from this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to become more isolated in coverage and favor higher terrain locations from Thursday into Monday as a drying trend develops during this time-frame. Then, an increased threat of thunderstorms is expected on Tuesday as monsoonal flow returns to southern Colorado. Primary thunderstorm threats during this time-frame are expected to be hazardous lightning, wind gusts around 40 mph and periods of moderate to heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible from this afternoon into tonight.
Special Weather Statement National Weather Service Pueblo CO 952 AM MDT WED AUG 8 2018 COZ084-085-081630- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 952 AM MDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 1030 AM MDT... At 951 AM MDT, Doppler radar was tracking a strong thunderstorm near Ramah, or 28 miles west of Limon, moving south at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Calhan, Ramah, Yoder and Rush. LAT...LON 3883 10406 3881 10438 3913 10436 3913 10405 TIME...MOT...LOC 1551Z 353DEG 20KT 3916 10420 etp
The Pueblo radar (KPUX), 65 km away, was scanning. The volume nearest the first event began at 16:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778886.